Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS North Platte, NE

June 3, 2004Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2004, 7:28 PM MDT for Sheridan County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 7:28 PM MDT (01:28 UTC)
Expired
Jun 3, 2004, 8:00 PM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
-4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

250 
WUUS53 KLBF 040128
SVRLBF
NEC161-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 800 PM MDT

* AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF LAKESIDE...OR ABOUT 21 MILES EAST OF ALLIANCE...AND MOVING
  SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES EAST OF ANTIOCH AROUND 735 PM MDT
  LAKESIDE AND 8 MILES WEST OF ELLSWORTH AROUND 745 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4298 10276 4203 10268 4203 10206 4298 10211

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:57 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 1:57 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT THU JUN 3 2004

...FORECAST FOCUS CONVECTION IN THE NEAR TERM...

.NEAR TERM...
CONVECTION HAS INITIATED OVER THE ROCKIES AND IS MOVING OUT ONTO THE
EASTERN PLAINS OF COLORADO AND WYOMING. TDS ONLY IN THE MID 40S.
BETTER TDS GOT HUNG UP BY CONVECTION OVER THE TX PANHANDLE.
AFTERNOON HEATING HAS STEEPENED LAPSE RATES AND DEEP LAYER SHEAR
SHOULD HELP TO INITIATE AT LEAST SOME SUPERCELLS. MOISTURE  LIMITED
IN FORECAST AREA. 250MB JET STREAK SHOULD GIVE SUFFICIENT LIFT
ESPECIALLY TO THE WEST OF FORECAST AREA TO SUSTAIN PRECIPITATION
TONIGHT. FAIRLY STRONG CAP OVER SOUTHWEST AND NORTHWEST FLOW ALOFT
SHOULD ONLY GIVE SOUTHWEST ZONES BEST CHANCE AS CONVECTION THAT DOES
DEVELOP SHOULD MOVE SOUTHEAST INTO DEEPER MOISTURE.

FRIDAY STRONG SOUTHERLY FLOW SHOULD ALOW MOITURE TO STREAM NORTH
OVERNIGHT WITH TDS PROGGED IN THE MID 50S TO LOW 60S ACROSS THE
FORECAST AREA BY FRIDAY AFTERNOON. WITH RIDGE BUILDING IN
TEMPERATURES RISING INTO THE 90S STEEP LAPSE RATES WILL CONTINUE
ACROSS THE FORECAST AREA WITH VERY LITTLE CINH OVER THE PANHANDLE AS
700MB WAVE MOVES INTO THE AREA. 700MB TROUGH WILL HANG OVER EASTERN
PORTIONS OF THE FORECAST AREA THROUGH SATURDAY AFTERNOON WITH
CONVECTION CONTINUING. 12Z AND 18Z META RUNS VERY CONSISTENT WITH
THIS FEATURE. 0-6KM SHEAR QUITE IMPRESSIVE ESPECIALLY OVER SOUTHWEST
ZONES BEFORE MIDNIGHT FRIDAY NIGHT. WEAK HIGH PRESSURE BUILDING IN
SUNDAY IN ADVANCE OF NEXT TROUGH ALONG THE FRONT RANGE.

.LONG TERM...
MODELS IN FAIR AGREEMENT ON EXTENDED WITH ECMWF AND UKMET SLIGHTLY
FASTER AND NOT AS STRONG WITH SYSTEMS MOVING THROUGH. WITH GFS
SLOWING CLOSED LOW OVER WESTERN PLAINS OF CANADA AND MORE PRONOUNCED
HEIGHTS RISE OVER FORECAST AREAAGOOD WAA WARM FRONT WELL INTO THE
DAKOTAS  HAVE BUMPED UP TEMPS ON MONDAY TUESDAY. GULF CLOSED
THRUOUGH THIS TIME PERIOD HAVE DECREASED POPS FOR THE SAME PERIOD.
BOUNDARY OVER THE DAKOTAS SUBJECT TO DRIFTING NORTH AND SOUTH
WEDNESDAY THROUGH THURSDAY TIME FRAME. IF GFS TREND CONTINUES TO
SLOW AND DEEPEN TROUGH OVER WESTERN CONUS PRECIP FORECAST WILL HAVE
TO BE ADJUSTED SO ONLY SCHC INDICATED IN THE POPS.

&&

.SYNOPSIS...
AT H5 TROUGHING OFF OF THE PACIFIC NORTHWEST COAST WITH WEAK RIDGING
THROUGH THE WESTERN CONUS...A CLOSED LOW OVER EASTERN CANADA WITH A
TROUGH THROUGH EASTERN SEABOARD AND AN OPEN WAVE OVER MISSOURI.
FORECAST AREA IN A WEST TO NORTHWEST FLOW ALOFT. AT THE SURFACE HIGH
PRESSURE FROM MINNESOTA SOUTHWEST INTO NORTHERN NEW MEXICO...SURFACE
LOW PRESSURE ALONG THE PACIFIC COAST EXTENDING THROUGH THE DESERT
SOUTHWEST INTO NORTHERN MEXICO.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE
&&

POWER
Hazardous weather outlook, Jun 3, 2:15 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT THU JUN 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-041200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
315 PM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS WILL DEVELOP
ACROSS THE NEBRASKA PANHANDLE AND THEN MOVE SOUTHEAST INTO PORTIONS
OF WESTERN NEBRASKA TONIGHT.

AN UPPER LEVEL DISTURBANCE SWINGING ACROSS WYOMING WILL ENCOUNTER
MOISTURE STREAMING NORTHWARD AHEAD OF A LOW PRESSURE SYSTEM TO
INITIATE THUNDERSTORM DEVELOPMENT.  THE STORMS WILL SLOWLY DIMINISH
TONIGHT AS THEY SLIDE SOUTHEAST INTO MORE STABLE AIR ACROSS WESTERN
NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AFTERNOON
AND EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WITH THE MAIN
THREAT OF SEVERE WEATHER BEING LARGE HAIL AND STRONG WIND GUSTS.
HOWEVER...ISOLATED TORNADOES ARE POSSIBLE.  LOW PRESSURE WILL
CONTINUE TO DEEPEN ACROSS THE NEBRASKA PANHANDLE ENHANCING THE
TRANSPORT OF MOISTURE INTO THE AREA BY SOUTHERLY WINDS.  AFTERNOON
HEATING COMBINED WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL
CREATE AN INCREASINGLY UNSTABLE ATMOSPHERE. THE STORMS WILL MOVE
SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY NIGHT.

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY THROUGH WEDNESDAY AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE IN THE WESTERN UNITED STATES KEEPS
SURFACE LOW PRESSURE AND A SEMISTATIONARY FRONT IN PLACE ACROSS THE
CENTRAL PLAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND FRIDAY NIGHT.

DDB

In the hours before

Local storm report, Jun 3, 4:51 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             9 N RUSHVILLE           42.84N 102.47W
06/03/2004  0.75 INCH        SHERIDAN           NE   PUBLIC

            9S OF WHITECLAY

&&

JMC
Local storm report, Jun 3, 6:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             RUSHVILLE               42.71N 102.47W
06/03/2004  1.00 INCH        SHERIDAN           NE   LAW ENFORCEMENT

&&

RLB
Local storm report, Jun 3, 6:58 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
758 PM CDT THU JUN 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 NNE RUSHVILLE         42.74N 102.45W
06/03/2004  1.00 INCH        SHERIDAN           NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:29 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Jun 3, 7:59 PM MDTSevere Thunderstorm WarningLBFArthur46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.